Introduction. Acute priapism can be managed by corporal blood aspirations and the instillation of α adrenergic agonists such as phenylephrine if patients present early. Following prolonged ischaemic priapism, this regimen is often unsuccessful, and the use of phenylephrine is limited due to systemic cardiovascular side effects.
Aim. To investigate the effects of high-dose phenylephrine on human corpus cavernosal smooth muscle obtained from patients presenting with refractory ischaemic priapism.
Methods. Strips of corpus cavernosum were obtained from six patients presenting with prolonged ischaemic priapism (duration 60–240 hours), where detumescence was refractory to conventional doses of phenylephrine. The smooth muscle contractile response to high doses of phenylephrine were then compared with that of normal control corpus cavernosum obtained from four patients undergoing a penectomy for penile cancer. The tissue was then analyzed using TUNEL (terminal deoxynucleotidyl transferase-mediated dUTP nick-end labeling) to assess its viability.
Main Outcome Measures. The in vitro response to high-dose phenylephrine of corpus cavernosum smooth muscle obtained from patients with refractory priapism compared with normal human corpus cavernosum.
Results. Corporal blood gas analysis confirmed hypoxia (pO2 1.5–2.3 kPa), acidosis (pH 6.9–7.1), and glucopenia (0–0.3 mmol/L) in all six patients confirming the ischaemic nature of the priapism. Application of high doses of phenylephrine produced a marked muscle contraction in the control tissue, but there was no contractile response at all in any of the priapism patients. Analysis with TUNEL indicated widespread smooth muscle cell apoptosis in all the priapism tissue.
Conclusions. This study has shown that patients with ischaemic priapism that fails to respond to conventional doses of an α-agonist are unlikely to benefit from continual or high-dose phenylephrine administration, as there is usually widespread apoptosis of the cavernosal smooth muscle preventing further contraction. Muneer A, Minhas S, Freeman A, Kumar P, and Ralph DJ. Investigating the effects of high-dose phenylephrine in the management of prolonged ischaemic priapism. J Sex Med 2008;5:2152–2159.